Hail, Cheyenne
- When
- May 17, 4:18 PM MST
- Where
- Cheyenne County, 1.48 mi SSE of Sidney
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.130, -102.970
Severe thunderstorms moved across the southern counties in the Nebraska Panhandle producing quarter to golfball size hail over Cheyenne County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms moved across the southern counties in the Nebraska Panhandle producing quarter to golfball size hail over Cheyenne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 3:20 PM MST, 58 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Cheyenne WY 420 PM MDT Fri May 17 2019 .MESOSCALE UPDATE... Issued at 420 PM MDT Fri May 17 2019 The airmass has significantly stabilized over southeastern Wyoming under thick cloudcover and rainfall...so we dropped SVR TSTM Watch 171 for those areas in the latest update. We continue with the watch across our southern Nebraska Panhandle zones where instability remains, but main area of concern there will be Kimball and Cheyenne counties where SBCAPE 600 to 1000 j/kg continues along the Colorado border. We also may drop the watch early for Scottsbluff, Banner and Morrill counties if we don't see significant airmass recovery there in the next couple of hours. Right now that instability recovery does not seem overly likely given amount of mid/high cloud spreading north from the storms in Colorado. Stay tuned. /Garmon && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...JG S$
Hazardous Weather Outlook National Weather Service Cheyenne WY 258 AM MDT Fri May 17 2019 NEZ002-003-019-095-096-WYZ101-102-107-108-180900- Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County- 258 AM MDT Fri May 17 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Strong to severe thunderstorms will be possible this afternoon along a cold front. Strong winds and large hail will be possible along with very heavy rainfall. The most likely time for severe storms is from Noon to 6 pm. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Active weather is expected through the weekend and in to early next week with periods of showers and thunderstorms. Heavy rain and cooler temperatures are also expected which could cause flooding concerns. .Spotter information statement... Spotter activation will likely be needed this afternoon and evening. NEZ020-021-054-055-WYZ118-119-180900- Banner-Morrill-Kimball-Cheyenne-Central Laramie County- East Laramie County- 258 AM MDT Fri May 17 2019 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TONIGHT Strong to severe thunderstorms are expected this afternoon and early evening along a stalled frontal boundary. Strong low level wind shear and instability will be present suggesting a threat for strong winds large hail and possibly tornadoes. The most likely time frame for severe storms is 1 to 8 pm. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Active weather is expected through the weekend and in to early next week with periods of showers and thunderstorms. Heavy rain and cooler temperatures are also expected which could cause flooding concerns. .Spotter information statement... Spotter activation will likely be needed this afternoon and evening. WYZ103>106-109>117-180900- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 258 AM MDT Fri May 17 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Scattered showers and thunderstorms are possible his afternoon with an isolated chance for strong winds and large hail. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY An active Storm track will bring below average temperatures and above average precipitation to southeastern Wyoming and western Nebraska through the weekend and into next week. SNow will be possible in the higher elevations with potential for increased flooding. .Spotter information statement... Spotter activation may be needed this afternoon and evening.
Special Weather Statement National Weather Service Cheyenne WY 141 PM MDT Fri May 17 2019 WYZ117>119-172030- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 141 PM MDT Fri May 17 2019 ...SPECIAL WEATHER STATEMENT... At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near Rockport, or 13 miles south of Cheyenne, moving northeast at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cheyenne. This includes Interstate 80 in Wyoming between mile markers 367 and 382. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southeastern Wyoming. LAT...LON 4127 10458 4107 10430 4100 10442 4100 10484 TIME...MOT...LOC 1941Z 228DEG 18KT 4096 10475 Worley
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 7 SE BURNS 41.13N 104.26W
05/17/2019 M1.75 INCH LARAMIE WY TRAINED SPOTTER
&&
JGSpecial Weather Statement National Weather Service Cheyenne WY 310 PM MDT Fri May 17 2019 NEZ020-054-WYZ119-172200- Kimball NE-Banner NE-East Laramie County WY- 310 PM MDT Fri May 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL...SOUTH CENTRAL BANNER AND EAST CENTRAL LARAMIE COUNTIES UNTIL 400 PM MDT... At 310 PM MDT, Doppler radar was tracking a strong thunderstorm near Pine Bluffs, or 27 miles west of Kimball, moving northeast at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Pine Bluffs, Oliver Campground, Oliver Reservoir and Bushnell. This includes the following highways... Interstate 80 in Wyoming between mile markers 394 and 402. Interstate 80 in Nebraska between mile markers 1 and 8. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4112 10420 4124 10426 4150 10380 4126 10362 TIME...MOT...LOC 2110Z 236DEG 11KT 4119 10419 Worley
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
319 PM MDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 7 SE BURNS 41.12N 104.26W
05/17/2019 E1.75 INCH LARAMIE WY TRAINED SPOTTER
&&
WILLSSpecial Weather Statement National Weather Service Cheyenne WY 430 PM MDT Fri May 17 2019 NEZ054-055-172315- Kimball NE-Cheyenne NE- 430 PM MDT Fri May 17 2019 ...SPECIAL WEATHER STATEMENT... At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near Westplains, or 22 miles south of Kimball, moving northeast at 30 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Potter. This includes Interstate 80 in Nebraska between mile markers 33 and 51. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for the Panhandle of Nebraska. LAT...LON 4134 10333 4108 10299 4100 10314 4100 10362 TIME...MOT...LOC 2230Z 223DEG 24KT 4092 10355 Worley
Special Weather Statement National Weather Service Cheyenne WY 512 PM MDT Fri May 17 2019 NEZ021-055-180000- Cheyenne NE-Morrill NE- 512 PM MDT Fri May 17 2019 ...SPECIAL WEATHER STATEMENT... At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near Brownson, or 10 miles west of Sidney, moving northeast at 30 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sidney, Dalton, Gurley, Colton, Brownson, Lorenzo and Sidney Airport. This includes Interstate 80 in Nebraska between mile markers 43 and 62. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for the Panhandle of Nebraska. LAT...LON 4100 10310 4109 10333 4152 10302 4127 10264 TIME...MOT...LOC 2312Z 220DEG 25KT 4110 10317 Worley
The Cheyenne radar (KCYS), 154 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816866, 816867, 816868, 816869.